Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 82, NWS Lubbock, TX

August 9, 2011Childress County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 9, 2011, 9:26 PM CDT for Childress County, Hall County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 9:26 PM CDT (02:26 UTC)
Expired
Aug 9, 2011, 9:55 PM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Childress County, TX, Hall County, TX

The radar

The Altus AFB radar (KFDR), 113 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 5:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2708 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WUUS54 KLUB 100226
SVRLUB
TXC075-191-100330-
/O.NEW.KLUB.SV.W.0082.110810T0226Z-110810T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
926 PM CDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HALL COUNTY IN THE PANHANDLE OF TEXAS.
  NORTHERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 1030 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 13 MILES NORTH OF ESTELLINE TO ESTELLINE...OR ALONG A LINE
  EXTENDING FROM 6 MILES EAST OF MEMPHIS TO 13 MILES NORTHWEST OF    
  CHILDRESS...AND MOVING EAST AT 25 MPH. AT 915 PM CDT...THE WEST    
  TEXAS MESONET STATION 1 MILE NORTHEAST OF MEMPHIS RECORDED A WIND  
  GUST TO 58 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE ESTELLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3474 9999 3446 9999 3450 10049 3475 10049
      3475 10000
TIME...MOT...LOC 0226Z 277DEG 20KT 3473 10042 3453 10041

$$
2 follow-up statements
980 
WWUS54 KLUB 100244
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
944 PM CDT TUE AUG 9 2011

TXC191-100251-
/O.CAN.KLUB.SV.W.0082.000000T0000Z-110810T0330Z/
HALL TX-
944 PM CDT TUE AUG 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALL COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS EXITED INTO 
NORTHERN CHILDRESS COUNTY.

LAT...LON 3474 9999 3446 9999 3452 10040 3475 10040
      3475 10000
TIME...MOT...LOC 0241Z 277DEG 20KT 3472 10032 3452 10031

$$

TXC075-100330-
/O.CON.KLUB.SV.W.0082.000000T0000Z-110810T0330Z/
CHILDRESS TX-
944 PM CDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CHILDRESS COUNTY UNTIL 1030 PM CDT...

AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ALONG A LINE 
EXTENDING FROM 11 MILES EAST OF MEMPHIS TO 8 MILES NORTHWEST OF 
CHILDRESS...AND WAS MOVING EAST AT 25 MPH.

EARLIER THIS STORM PRODUCED WIND DAMAGE TO TREES IN THE CITY OF 
MEMPHIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3474 9999 3446 9999 3452 10040 3475 10040
      3475 10000
TIME...MOT...LOC 0241Z 277DEG 20KT 3472 10032 3452 10031

$$
596 
WWUS54 KLUB 100255
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
955 PM CDT TUE AUG 9 2011

TXC075-100303-
/O.CAN.KLUB.SV.W.0082.000000T0000Z-110810T0330Z/
CHILDRESS TX-
955 PM CDT TUE AUG 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHILDRESS COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS 
AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.  
HOWEVER...GUSTY WINDS T0 50 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM AS IT TRACKS EAST AT 25 MPH ACROSS NORTHERN CHILDRESS 
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

LAT...LON 3474 9999 3446 9999 3452 10040 3475 10040
      3475 10000
TIME...MOT...LOC 0253Z 277DEG 20KT 3471 10024 3451 10023

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:23 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 6:23 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT TUE AUG 9 2011

.AVIATION...
VFR CONDITIONS TO CONTINUE AT KLBB/KCDS THROUGH TAF PERIOD.
CURRENT THUNDERSTORM ACTIVITY WILL REMAIN NORTH OF KLBB AND MOST
LIKELY DISSIPATE BEFORE REACHING KCDS. ONLY FLY IN OINTMENT WOULD
BE REDEVELOPMENT OF STORMS LATER THIS EVENING OVER SOUTHEAST PANHANDLE
WHICH COULD AFFECT KCDS. WIND SHIFT TO NORTHEAST WILL ALSO OCCUR AT
KCDS LATE IN TAF VALID PERIOD. JW

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT TUE AUG 9 2011/

SHORT TERM...
WE ARE LOOKING AT TWO BOUNDARIES THIS AFTN FOR THE DEVELOPMENT OF
ISOLATED TO POTENTIALLY SCATTERED TSRA. THE FIRST IS A SFC TROUGH
EXENDING FROM NEAR CARLSBAD NNEWD TOWARD DALHART. THIS BOUNDARY HAS
ALREADY BECOME ACTIVE WITH A NARROW BAND OF TSRA FROM WEST OF TATUM
TO WEST OF MULESHOE. WEAK FLOW ALOFT IN THE VCNTY OF THIS BAND WILL
LIKELY LIMIT THE EWD PROGRESSION OF TSRA. PROGGED CORFIDI VECTORS
SUGGEST THAT IF THESE STORMS CAN HOLD TOGETHER UNTIL AROUND 02Z THEY
MAY HAVE A CHANCE OF ACCELERATING SEWD AS THE LOW LEVEL JET FORMS.
FOR NOW THINK THIS IS A LESS LIKELY SCENARIO AND WILL TRIM POPS
BELOW MENTIONABLE LEVELS TOWARD THE I-27 CORRIDOR. STORMS FARTHER
NORTH AROUND MULESHOE AND POINTS NWD HAVE A BETTER CHANCE OF
ADVECTING TO THE EAST WITH A BIT BETTER FLOW ALOFT. WILL ALSO HAVE
TO WATCH THE REMNANTS OF A WEAK FRONTAL BOUNDARY THAT IS DRAPED
ACROSS THE PANHANDLE FROM NEAR DALHART SEWD TO NEAR MATADOR AND
PADUCAH. VISIBLE IMAGERY SHOWING SOME CUMULUS DEVELOPING ALONG THE
BOUNDARY...AND THIS MAY YET SEE SOME ISOLATED TO SCATTERED THUNDER
BEFORE GETTING TOO DEEP INTO THE EVENING.

WEDNESDAY WILL SEE ANOTHER HOT DAY WITH MOST OF THE FCST AREA AT OR
ABOVE 100 DEGREES. WILL WATCH THE FRONTAL BOUNDARY SURGE SWD TOWARD
THE FCST AREA LATE IN THE DAY AS A SHORT WAVE TROUGH ALOFT MOVES
ACROSS THE MISSOURI VALLEY. THE SFC TROUGH WILL AGAIN BE NEAR THE
NEW MEXICO STATE LINE AND COULD ALSO SERVE AS THE FOCUS FOR TSRA.
ANY STORMS ARE LIKELY TO BE HIGH BASED AS SW TO WEST FLOW IN THE
LOWER TO MID LEVELS WILL DRY THE AIR MASS WITH TEMP-DEW POINT
SPREADS ON THE ORDER OF 45-50F EXPECTED.

LONG TERM...
FEW SIGNIFICANT DIFFERENCES IN THE MEDIUM RANGE MODEL PROGS...AT
LEAST INTO THE EARLY WEEKEND. UPPER RIDGE PRESENTLY IS CENTERED TO
THE SOUTHWEST OF THE SOUTH PLAINS INTO SOUTHERN NEW MEXICO WITH
RIDGE EXTENDING EASTWARD INTO CENTRAL TEXAS...AND THIS PATTERN WILL
HOLD INTO THE WEEKEND. DISTURBANCES PASSING TO OUR NORTH AND
NORTHEAST IN MODERATE NWLY FLOW ALOFT WILL HELP TO PUSH FRONTS
SOUTHWARD INTO THE SOUTHERN PLAINS SEVERAL TIMES OVER THE COMING
DAYS. PRIMARY SUBTLE PATTERN CHANGE...AS INDICATED BY BOTH THE GFS
AND ECMWF...WILL BE THE AMPLIFICATION OF THE RIDGE AND A SLIGHT
WESTWARD RETROGRADE MOVEMENT TO THE WEST. THIS WILL RESULT IN A MORE
NWLY FLOW ALOFT...ALTHOUGH WARM TEMPS ALOFT SHOULD PRECLUDE ALL BUT
ISOLATED OR WIDELY SCATTERED STORMS.

MAIN PLAYERS FOR CONVECTIVE INITIATION OVER THE NEXT FEW DAYS WILL BE
THESE SAGGING FRONTS...MIGRATION OF EASTWARD EDGE OF MID LEVEL
THERMAL RIDGE...AND POSITION OF MONSOONAL FETCH OF MOISTURE FROM THE
WEST AND SOUTHWEST. FIRST FRONT WILL MOVE SOUTH WED NIGHT ON HEELS
OF MINOR WAVE MOVING SE TOWARD MID MISS VALLEY. SECOND MORE
IMPRESSIVE WIND SHIFT IS PROGGED TO MOVE SOUTHWARD FRIDAY NIGHT OR
EARLY SATURDAY AS SIGNIFICANT SHORT WAVE TROF MIGRATES EASTWARD
EARLY IN THE WEEKEND ACROSS THE WESTERN AND CENTRAL GREAT LAKES. THE
12Z GFS BRIDGES THIS FRONT WESTWARD IN BACKDOOR FASHION INTO WEST
TEXAS FROM OK AND NORTH TEXAS. THIS BOUNDARY MAY SERVE AS FOCI FOR
CONVECTION THIS WEEKEND...BUT IT SHOULD AT A MINIMUM ALLOW FOR SOME
SLIGHTLY COOLER TEMPS IN THE MID 90S FOR AREAS ON THE CAPROCK...
WHILE TEMPERATURES IN THE LOWER ELEVATIONS MAY STILL REACH 100. THIS
COURTESY OF SOME SLIGHTLY LOWER THICKNESS VALUES AND AN UPSLOPE
COMPONENT TO THE BL WIND FIELD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  98  66  96  68 /  20  20  20  20  20
TULIA         71  99  67  97  69 /  20  20  20  20  20
PLAINVIEW     72  99  67  99  70 /  20  10  20  20  20
LEVELLAND     70 102  70 100  71 /  20  10  20  20  20
LUBBOCK       73 103  71 100  74 /  10  10  20  20  20
DENVER CITY   68 102  71 101  71 /  20  10  20  20  20
BROWNFIELD    70 102  72 101  72 /  10  10  20  20  20
CHILDRESS     74 107  72 102  74 /  20  20  20  20  20
SPUR          71 106  74 103  75 /  10  10  10  20  20
ASPERMONT     75 108  78 108  78 /  10  10  10  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
TXZ026-032-038-044.

&&
Hazardous weather outlook, Aug 9, 5:25 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT TUE AUG 9 2011

TXZ021>044-102230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
525 PM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
FOR THE NORTHERN HALF OF THE OUTLOOK AREA. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THESE AREAS UNTIL 1 AM CDT. LOCALLY DAMAGING
WINDS WILL BE THE GREATEST THREAT WITH ANY STORM.

NON PRECIPITATION

VERY HOT AFTERNOON TEMPERATURES AND WARM OVERNIGHT LOWS WILL
CONTINUE TO CREATE DANGEROUS CONDITIONS. A HEAT ADVISORY REMAINS IN
EFFECT FOR THE EASTERN ROLLING PLAINS AND EXTREME SOUTHEASTERN TEXAS
PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING ACROSS THE EXTREME SOUTHEAST PANHANDLE AND NORTHERN
ROLLING PLAINS.

ALSO...VERY HOT CONDITIONS WILL CONTINUE THROUGH AT LEAST WEDNESDAY
ACROSS THE EASTERN ROLLING PLAINS AND SOUTHEAST TEXAS PANHANDLE.
A HEAT ADVISORY FOR THIS AREA REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING. OTHERWISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

In the hours before

Special weather statement, Aug 9, 7:35 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
735 PM CDT TUE AUG 9 2011

TXZ028-029-034-100100-
HALE-HOCKLEY-LAMB-
735 PM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY...LAMB  AND HALE
COUNTIES...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN LAMB COUNTY...MOVING EAST AT
10 MPH.

PEA SIZE HAIL...WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JW

LAT...LON 3397 10225 3397 10202 3383 10204 3383 10208
      3376 10208 3379 10226
TIME...MOT...LOC 0035Z 272DEG 11KT 3388 10214

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.